clock menu more-arrow no yes

Filed under:

`SAFE' DRUG CAN BE PRESCRIPTION FOR DISASTER

Even when a patient carefully tries to follow the recommendations of a doctor's office, unexpected dangers may lurk behind the prescription medication - as Ruth Bird learned.

The incident happened a year or so ago. Bird, a retired woman who takes the anticoagulant Coumadin under a doctor's care, had recently moved from Tucson to Salt Lake City. She had been taking the medicine at the rate of 4 milligrams per day.She went to a doctor's office for a blood test to make sure this level was still correct. The difference in altitude might mean her dosage should be changed.

Later, when test results were available, a woman working at the doctor's office "calls to say, `You need to increase that,' " Bird said.

Bird said this woman told her she was to take a dosage about twice as large as she had been taking.

This concerned Bird, since she knew Coumadin is a potent medication. Leery of possible effects, "I did not take this double dosage," she said.

But she upped the amount to 7.5 milligrams per day.

"I took it for two nights. And all at once my body felt like I was burning. It was inside; I felt like I was on fire."

She dropped the amount to 6 milligrams, taking that level for two additional nights.

"Then my body began getting these great big blotches that looked just like bruises. I began vomiting a lot and became really, really sick to my stomach," she said.

Wherever extra pressure pushed on her body - for example, on her fingers when she opened a jar or where straps from clothing pressed against her skin - she had black and blue marks.

Finally she called the doctor's office and spoke to him personally. "He said, `You get down here as fast as you can,' " Bird related.

The medication made her see double. "I was like seeing two houses, two drives, two roads - it was a mess," she said.

She tried to drive to the doctor's office but could not. A neighbor gave her a ride.

"He (the doctor) took one look and he said, `Oh, I want a blood test on you real fast,' " Bird said. She was vomiting, and her friend said Bird had more bruises every time she looked at her.

The next morning the doctor called and asked her to return to his office. He told her he couldn't imagine why she took so much Coumadin, she said.

She said it was because the woman in his own office had told her to. By the time the bruises started, she had stopped taking the medicine for the time being.

"It took me a little over two weeks for these bruises to start dissipating," she recalled. "Some of them would fade a bit . . . but they were big ones."

She rested at home but went to church. "People said, `If we didn't know you better, we'd think you'd been beaten to death,' " she said.

The doctor said he couldn't understand the problem and that he would take the matter up with the woman in his office. But he told Bird not to take any medication unless he told her himself.

Since then, Bird has changed doctors. Her new physician has asked her to keep a chart to keep track of every change he makes in her prescriptions, she said.

"At least we both know that we're agreeing on how much I should take," Bird said.